Doc…I’m really scared, confused, and upset with myself.
I had some thinning and receding at the hair line, and a little bit on the crown of my head. I decided to give rogaine a try to improve the situation. I used it about 5-6 times, but also used it on the front of my hairline. After a few days, I noticed that the hair seemed to be thinning a lot, and that my hairline had receded, especially at the temples. So after using the rogaine for a few days, I went from some thinning in the temples and crown to having a receding hairline, with even greater thinness in the temples and top. At this point, when my hair is wet, I see much more scalp, and it makes me want to throw up. It basically thinned out my hair everywhere, especially in the problem areas. Basically, I feel that I took a situation that wasn’t really that bad, and made it much worse. I’m kicking myself for having not just left it alone.
1) Since I’ve stopped the rogaine, will the hair that seems to have fallen out return? If it will come back, about how long will it take to go back to the way it was before I used the rogaine? (I’ve read on some forums about rogaine “shed”, but does this hair come back all of the time?)
2) Can rogaine cause a receding hairline? Could I have done permanent damage to any of the hair by using the rogaine (such as if the follicles were already thinning/in trouble)?
Thanks so much for your help. I’m really struggling with this, and I’m looking for some peace of mind.
Hair shedding from Rogaine is temporary. New hair should grow in a few months. Hair growth works in cycles. When rogaine causes hair shedding it may induce the hair shaft to fall off; the follicle would then enter a dormant phase in the cycle (temporarily) while the matrix is restructured for future growth, hopefully with a thicker and stronger hair shaft. Thus, initially, you may appear to lose more hair, but after waiting for many months you may have thicker and stronger hair with any new hair growth, assuming the Rogaine works. It is very scary for some patients to experience the shedding phase (unusual) and considering the extreme reaction to the Rogaine, I wonder if the statistical probability of working in your situation offsets the risk of continued hair loss. If it works, it generally takes 6-8 months. More significant growth may occur (in less than half of patients) who take this medication. In general Rogaine may cause either more hair growth, stop further hair loss, prolong the hair cycle where hair exists in its best ’show’ state, or it may be limited to slow down the hair loss process if it works at all.